I am currently taking antidepressants/mood stabilizers for moderate depression. I've had a history of depression since teenage years and I'm now 38. However, the appearance of my face has contributed to the depression, though not the total reason. I feel like I've been covering my face with make-up for half my life and I'm so sick of it. I develop hard bumps usually on my chin, but more recently on my forehead as well. No other areas of my face are affected other than blackheads/whiteheads. I have tried all kinds of topical medications and daily antibiotics but still get the hard bumps that hurt terribly. I find that they don't heal until the fluid/pus is drained out. I know your'e not supposed to pick or squeeze but they hurt really bad until that bump goes down. Sometimes they drain easily and start to heal with the topical medication. Other cysts are much deeper and end up looking awful for several days. My husband says I cover it well with makeup but I'm still so self-conscious.
Am I a good candidate for this medication? And how serious are the medical side effects? I couldn't find any info. as to whether the medication has been improved since the 80's. Of course, I'm also concerned about the mental health issue. It seems that reaction to this medication is very individual so maybe I could start it and then discontinue if it doesn't seem right for me? Any advice would be greatly appreciated.
Dear Sick, I am NOT a fan of this medication at all. Where I live, there are many ads for attorneys who are filing class action lawsuits over it, so, that to me is not a good sign. I think it should be used as a last choice in the treatment of cystic acne, which is what it sounds like you have. Have you had and endocrinologist do blood work to determine if your hormones are working properly and have you had an evaluation and been treated by more than one dermatologist. Endocrinologist treat endocrine problems and hormone imbalances, hormone imbalances can contribute to cystic acne. Dermatologists all treat differently, and there may be some treatment that may be available for you that you have not tried. Many times acne gets worse to much worse before it gets better on accutane.
It has been linked to liver toxicity, crohn's disease, ulcerative colitis, depression, suicidal thoughts, and if a woman takes it, and is within child bearing years, she will have to use 2 forms of birth control, it causes birth defects. Males have to use condoms and make sure their partners use 2 forms of birthcontrol. You will also have to take blood tests monthly to make sure it is not affecting or building up in your liver. It is also recommended that you take the whole course of the treatment, I am not sure they will let you stop it unless you have a major side effect or get liver toxicity, as it does tend to make acne worse first, in many people. Do more research on this before you decide to take it, it is really strong and has many side effects. Patti
I feel for you and wish I had a simple answer. Try going to the following website:
There is some good info here as well as an article about Accutane including the pros and cons. Locate the link on the right side of the home page. This is a serious decision that must be weighed carefully. I would do your homework before making any decision. Maybe try some of the treatments mentioned on this site before jumping into using Accutane. Accutane needs to be a last resort solution to your problem.
i agree with (((((((((patti))))))))))) hon look i have heard nothing good about that med i live in jersey and it is allover the news anyways i know proactive they say is great buit i never ever had much luck with it i spent spent spent and it did nothing!!! SO please dont buy that u sound like me i went through a period where i broke out so bad it drifted down my neck some of us have oily skin some of us dry and some of us have a lot of pours my thing i am getting at is the greasier your face or dry try to figure out which one it is and just get some cheap mositurizer to put on it if dry and if oily a deep cleansing scrub.
what i did was save my money i kept picking popping and everything please stop doing that i know how bad they hurt and such but u will end up with like pot holes in your face from popping them leave them alone put the makeup on and forget it they will dry up inside and go away. I saved my money and went out and bought oh not went out sorry i went online and bought"Meaningful beauty" it works great for wrinkles keeping the skin clear and all kinds of stuff it does it all keeps it so clean and gets rid of all of that it feels so good to use it afterwards your face feels cool and tight and such u will notice a big difference ina week or so but u will love the way it makes u feell afgter u use it the very first time and it isnt alot of steps to it they chasrge u like 2995 a monthj for three months i finally cancelled it cause they kept billing me sending it and i had so much i gave some away but u can have them bill u anyways u want them to i did it every 6 months send me my package after i got my third one i cancelled it and when i run low i will do it again give it a shot it workls great sorry so long i just wanted u to know u are not alone i had so many comments from people cause when i was in my 20's i had olive tone skin smooth as butter and i know hwo u feell honey if u ever need to talk i am new i dont know hwoo tyo do those private messages just chat me i am here lol sweety sis janymak
I'm not a big fan of Accutane either! I had two cousins, one on each side of the family, who commited suicide while on Accutane. Depression runs in our family and I think the Accutane was the catalyst for them. I have seen good results with ProActive but if you read the directions on the scrub, you have to leave the scrub on your skin for 1-2 minutes. This is way longer than most people wash their face. In my 30's I was having large cyst come up on my face and I used ProActive with good results but only after I started leaving it on my skin. Most people only wash their face 5-15 seconds. I found that if I washed my face and left the scrub on my skin while I washed my hair and put my conditioner on, then washed my body then rinsed everything that the ProActive scrub stayed on and you could actually feel it penetrating the skin better. Like other said there are a lot of different products to try first. I would go to Accutane only as a very last resort.
Patti had a good idea of seeing an endocrinologist to rule out hormone imbalances. Good Luck to you. It is horrible when you have bad skin! It is hard to feel good about yourself when the first thing people notice is how bad your skin is! I hope you find something that works well for you!
I am a 51 years old woman and had severe cystic acne, as did my mother, uncle, and both brothers. My brother and I took accutane in our twenties and it helped us both a lot, but I still have mild break outs at 51. When I was a teenager, I had giant cysts on my face so big I sometimes could not see out of one eye because my cheeks or above my eye was so swollen from acne. I took antibiotics for many years before I tried accutane. (That could have been the cause of my infertility in my thirties and forties.) When I took accutane, I had a perpetual headache the entire time. Once I took two pills at the same time and could not get out of bed for the severe migraine it caused. My lips peeled off in sheets and so did my skin. It was very uncomfortable as it shrinks the oil glands. The one side affect I still have is the inside of my nose is always dry. I'm on this site because I am reccomending it for my son, who is now 14 and also has severe acne.
The side affects can be severe and there are lots of warnings. I don't recommend you use it unless your symptoms are severe enough to go through many months of misery to lessen the affects of severe acne. However, it did help me. I do wear makeup when I leave the house, but mainly to hide the uneven skin tones and occasional pimple. My doctor now reccommends a chemical skin peel weekly with glycolic acid followed by Oil of Olay Regenerist daily and my skin is looking better. I was afraid the Accutane would make me wrinkly when I got older, but people say I look younger than my years, (maybe because I've been oily for so long?)
I would always say take the meds and it will help you. I took it in my 30s and then in my 40s. I am now 52 and plan on taking the meds again. The meds only last for 10 years for me. The dry skin is bad but I have no more painful lumps. Best of luck to all. Jeannie
Subscribe to receive email notifications whenever new articles are published.
Drugs.com provides accurate and independent information on more than 24,000 prescription drugs, over-the-counter medicines and natural products. This material is provided for educational purposes only and is not intended for medical advice, diagnosis or treatment. Data sources include Micromedex® (updated Oct 1st, 2018), Cerner Multum™ (updated Oct 2nd, 2018), Wolters Kluwer™ (updated Oct 2nd, 2018) and others. To view content sources and attributions, please refer to our editorial policy.